Ritalin and Weight Loss

by on May 17, 2012

When the term weight loss is used, it is often thought of as a positive thing. In cases where weight loss is a by-product of Ritalin (Methylphenidate) treatment; however, it may not always be a desired result and may warrant further investigation by the patient and health care provider.

Weight Loss with Ritalin

Ritalin, generic name methylphenidate, is a stimulant. A common side effect of any stimulant is appetite suppression, and it is very common for people who are taking Ritalin to experience weight loss while undergoing treatment. The stimulant level of the treatment would fit somewhere between coffee and amphetamines, meaning it can be quite effective at making people ignore usually noticed feelings of hunger. Though there are currently no statistics on the exact percentage of people who experience weight loss, it is considered to be one of the most common side effects of treatment.

Weight Loss in Adults

Even though the standard use of Ritalin is for ADD, ADHD and narcolepsy, using it for the treatment of obesity is becoming an increasingly common off-label use. An off-label use for a drug is when it is used to treat disorders for which it was not originally intended and for which it has not received FDA approval.

Doctors find it is quite effective at helping obese people control their hunger and cravings, and prescribe it because the alternative of severe obesity is very hazardous to their patient’s health. In cases where extreme weight loss may occur and it was not intended, however, doctors will work with patients to find solutions, often adjusting the dosage until the correct amount is reached.


Though off-prescription use of Ritalin for obesity is increasing, it would be very unusual for a doctor to consider using this medication to deal with childhood obesity. It can be concerning for children to lose weight unexpectedly. If kids are not eating enough and getting enough sustenance, as may be the case with Ritalin treatment, it can unfortunately lead to malnutrition.

In cases where weight loss does become an issue, a different medication may need to be considered.

Ways to Prevent Weight Loss While On Ritalin

As Ritalin is a stimulant, adjusting when the medication is being taken can be an easy way to increase appetite; instead of taking the medication a half hour before mealtimes, as is standard, it should be adjusted to a half hour after. This way, patients can eat first, take the medication after, and the appetite-suppressing effects should completely wear off before the next scheduled meal.

Doctors can also consider adjusting dosage, as that can sometimes help stop the suppression of hunger. Patients can try to schedule their meals and ensure that no matter how they feel at that moment, a meal is ingested.

Weight loss can be a negative side effect of Ritalin if it is not being prescribed for that purpose. Patients should be sure to contact their doctors should this, or any other, side effect become problematic.